My doctor told me to taper off of my medication. I knew this would be necessary because of my previous experiences of going without Lexapro for a few days and how it made me feel.
He told me that I could just cut my dose in half from 20mg to 10mg for thirty days and then go from 10mg to 0 in another thirty days.
I’m not sure what he was thinking in giving this advice. Maybe it would work for someone who had only taken Lexapro for a few months or maybe just a year. But I had been taking it for almost half of my life, so I knew that this wasn’t going to work for me.
So I ignored that advice and decided to cut 5mg and to wait an entire thirty days before tapering down again. 5mg was still a 25% reduction in my medication.
From what I have read everyone has different experiences as far as withdrawals go.
The first three weeks flew by, and I felt no difference at all. It took my body three weeks to start withdrawing, and I mean exactly twenty-one days. I woke up that day and felt like I had been run over by a truck.
My body was aching, and my mind was clouded by a kind of fog that made concentrating on things incredibly hard. I felt like I couldn’t think at all. The next thing I experienced was an inability to sleep well at night. I would only be able to sleep for a couple of hours at a time. The next thing I experienced was some severe anxiety bordering on what I guess people describe as a panic attack. I had only had problems with anxiety once before in a stressful work-related instance. I also developed some severe stomach cramping and pain. I would also get very nauseous and felt like I was on the verge of throwing up all day long.
I told my wife, and I believed that there was no way in hell I was going to make it. Five days into withdrawals and I was ready to throw in the towel. But it also made me think about this pill I had been taking for years. How could something make me feel so sick when I stopped taking it? I started to doubt the trust I had put in doctors and medications. Feeling this bad also made me angry because I felt powerless over a medication, and that anger turned into further motivation to be free of it.
Through a combination of research and conversations with a friend that had stopped taking Lexapro, my wife and I uncovered some things that made a world of difference for me.
Without the help of the following I have no doubt that I would have given up.
1. Omega-3. I started taking a tablespoon of flaxseed oil in the morning and at night. I also started eating fish as often as possible especially salmon. Also, I kept a constant supply of guacamole. Taking large amounts of Omega-3 into my body helped to alleviate the withdrawal symptoms I was experiencing.
2. Gin-Gins chewy ginger candy. My constant nausea and stomach pain was unbearable until my wife started to give me these wonderful Ginger candies. We got them from Whole Foods.
3. Deseret Biologicals Homeopathic Serotonin. This homeopathic supplement made the greatest difference for me in my withdrawals. Unfortunately, this might be difficult to get for some people. There is a machine that creates a circuit with your nerves and can detect things in your body. It is called Electro dermal screening. If you search for this on the internet, you will run into a lot of people talking about how it is all an elaborate hoax and quack medicine. All I can tell you is my experience having this done. The place I went to has a policy where you don’t tell them anything about yourself before hand. The technician reads the machine and then tells you about yourself. They do it that way to prove that it works and to silence and skepticism you might have. Honestly, I went into it thinking it was a load of B.S. The technician scanned my neurotransmitters and found that I had about 30% of the normal amount of serotonin. I was also short on my Tryptophan, which is the precursor for the body to create serotonin. As a bonus, the technician was also able to tell me accurately all the things I am allergic to. I’m not a doctor, and I’m not a scientist so I can’t weigh in on any debate about legitimacy. All I can tell you is that this changed everything for me. I started taking homeopathic tryptophan and serotonin. I felt an immediate night and day difference! I started to sleep again and I was able to function close to normally.
The FDA has shut down several offices of people using this type of equipment, so I don’t want to say where I got this done. If you are interested, you will have to find someone in your area. Some websites also offer free consultations with a naturopathic doctor so that you can order the Tryptophan and Serotonin for yourself, but you cannot just order it from any website (That I have found).
Again I cannot recommend this supplement enough. I do not believe I would have made it off of my medication without it!
These three things were vital to my success during the first month of tapering off of Lexapro.
I also recommend trying to time it so that the withdrawals hit you when you are off of work and as responsibility free as you can be. Since I was teaching, I was fortunate to have summers off. I realize not everyone will have this luxury and will have to plan according to their lives but again if at all possible take some time off of work!